I had the same problem when I was injecting. I even talked to my doctors about it. They told me that guys especially, have a problem with upper arms and thighs. Some even with butts (whoops can I say that here)
Anyway, what they told me was two things. One, don't inject there. Rotate the stomach and butt and if absolutely necessary the arm. But Thighs are horrible. Two, if you use an autoinjector set it for the smallest needle insertion. You will probably get more red marks, but it does work on some. And.....they also said that you can go in at a 45 degree angle in some spots.
When I asked them about the instructions and what the nurses said etc....they told me that they give you a general outline for MOST people. They continued, that diabetics have the same problems and have had to vary and adapt.
So for what it is worth......A lot of macho guys, with six packs and huge guns, tight butts and hard thighs (cough cough) have this problem. (And so do skinny guys)
Contact your Doc, and talk to them about it. Nurses deal with this all the time and have lots of tricks it seems.